Thursday , 20 January 2022
Home » Press Releases » Health Canada : Anti-nausea drugs pose risk of potentially fatal syndrome, Report
Health Canada : Anti-nausea drugs pose risk of potentially fatal syndrome, Report
Health Canada : Anti-nausea drugs pose risk of potentially fatal syndrome, Report

Health Canada : Anti-nausea drugs pose risk of potentially fatal syndrome, Report

A Health Canada safety review of several serotonin-blocking drugs used to treat nausea and vomiting due to cancer therapy has identified a potentially life-threatening side-effect of the medications.

The drugs dolasetron (Anzemet), granisetron (Kytril and related generics), ondansetron (Zofran and generics) and palonosetron (Aloxi) pose the risk of serotonin syndrome, the federal department said Wednesday.

Serotonin syndrome occurs when serotonin, a chemical normally found in the body, accumulates to high levels. This usually happens with combinations of certain serotonin drugs, but may also occur with a single drug.

It is very important to diagnose serotonin syndrome early as it can be fatal if not treated. Symptoms of serotonin syndrome may include agitation, confusion, fast heartbeat, muscle twitching or stiffness, fever, loss of consciousness or coma. As serotonin syndrome can be misdiagnosed, it is important that patients who experience any of these symptoms should talk to a healthcare practitioner immediately.

The Canadian Product Monographs for ALOXI, KYTRIL and ZOFRAN now contain this new safety information. ANZEMET has been withdrawn from the Canadian market by the manufacturer. Manufacturers of generic versions of these drugs will also update their Product Monographs.

Health Canada has received two domestic reports of serotonin syndrome involving this class of drugs. The reported cases did not result in fatalities. Cases of serotonin syndrome or other serious or unexpected adverse reactions in patients receiving these drugs should be reported to the manufacturers, or to Health Canada.

Canadajournal/Press Releases




  • About News

    Web articles – via partners/network co-ordinators. This website and its contents are the exclusive property of ANGA Media Corporation . We appreciate your feedback and respond to every request. Please fill in the form or send us email to: [email protected]

    2 comments

    1. “It is very important to diagnose serotonin syndrome early as it can be fatal if not treated. Symptoms of serotonin syndrome may include agitation, confusion, fast heartbeat, muscle twitching or stiffness, fever, loss of consciousness or coma. As serotonin syndrome can be misdiagnosed, it is important that patients who experience any of these symptoms should talk to a healthcare practitioner immediately.”

      I have just completed 6 cycles of chemotheraphy with odansetron (Zofran)being one of my anti-nausea medications. How does one recognize the symptoms of serotonin syndrome when your chemo drugs can cause the very same side effects?

    2. Reginald Qweerbayte

      I heard that marijuana worked well for this

    Leave a Reply

    Your email address will not be published. Required fields are marked *

    *